Texas, 2008Hail and Damaging Winds in Texas, June 17, 2008
June 17, 2008 · NWS HGX · 9 events in 4 counties and zones
Severe thunderstorms caused damage across portions of southeast Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms caused damage across portions of southeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 17, 11:30 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 11:30 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1230 PM CDT TUE JUN 17 2008
.AVIATION...
CLUSTER OF STRONG TSRA BETWEEN KDAL AND KPRX PROGRESSING SOUTHEAST
AT 35-40 MPH. THIS ACTIVITY IS EXPECTED TO IMPACT EASTERN PORTIONS
OF OUR AREA IN THE 20-01Z TIME FRAME. THE MAIN UNCERTAINTY WILL BE
THE WESTERN EXTENT OF THE ACTIVITY. CURRENT THINKING IS THAT
KUTS-KCXO-KIAH WILL BE ON THE WESTERN EDGE OF THE STORMS. FOR NOW
HAVE PLACED JUST VCTS IN THESE TAFS DUE TO THE UNCERTAINTY.
SEABREEZE WILL RESULT IN ISOLATED -SHRA DEVELOPMENT IN VICINITY OF
KHOU/KLBX THIS AFTN. SHOULD SFC OUTFLOW FROM THE NORTH AND SEABREEZE
MERGE LATER THIS AFTN IT COULD ENHANCE CONVECTIVE DEVELOPMENT NEAR
HOUSTON TERMINALS 22-01Z. MODELS INDICATE SOME ADDITIONAL CONVECTIVE
DEVELOPMENT LATE TONIGHT/EARLY WEDNESDAY. FOR NOW HAVE PLACED VCSH
IN TAFS AFTER 14Z WEDNESDAY WHEN CONFIDENCE IS HIGHEST.
35
&&
.DISCUSSION...
NOT PLANNING ON ANY CHANGES TO THE GOING FCST FOR THIS UPDATE. HGX
RADAR MOSTLY CLR CURRENTLY (SAVE FOR THE OVERNIGHT CONVECTION THAT
HAS MOVED INTO THE GULF OFF THE SLA COAST). HOWEVER WITH VERY LIT-
TLE CAPPING AND INCREASED MOISTURE IN PLACE (12Z SOUNDINGS AND DPI
SATELLITE DATA COMING IN WITH 1.6-1.9 PWS IN/AROUND SE TX)...DAY-
TIME HEATING AND THE SEABREEZE...SCT PCPN SHOULD DEVELOP THIS AFTN
ACROSS THE CWA. GOING FCST SEEMS TO HAVE THINGS WELL IN HAND. 41
&&
.PREV DISCUSSION... /ISSUED 359 AM CDT TUE JUN 17 2008/
UPON REVIEW OF RECENT EVENTS AND MORE CONSISTENT
MODELING...FORECAST CONFIDENCE IS BUILDING ON THIS WEEKS WEATHER
PATTERN GOING THROUGH AN EVOLUTION TOWARDS MORE WIDESPREAD
CONVECTIVE ACTIVITY.
500MB RIDGE CENTER HAS MOVED VERY LITTLE...CENTERED OVER NW
MEXICO...WITH SOUTHEASTERN TEXAS ON WEAKER EASTERN PERIPHERY OF
RIDGING. CURRENT IR SAT DEPICTING A GENERAL TREND OF DEEPENING
EASTERN U.S. TROFFING WITH WESTERN NEAR-ZONAL FLOW OVER TOP OF
SOUTHWESTERN RIDGE. CANNOT IGNORE THE RECENT TREND OF LATE DAY
(INTO EARLY MORNING) DEVELOPMENT OF MESOSCALE CONVECTIVE COMPLEXES
FORMING OVER PANHANDLE/OKLAHOMA AND TRAVELING WITHIN UPPER NW
FLOW ACROSS THE RED RIVER VALLEY. SUBSEQUENT OUTFLOW BOUNDARIES
SPITTING OUT SOUTH(EAST)WARD MADE THEIR WAY ACROSS LCHS CWA
YESTERDAY EVENING AND...AFTER REVIEWING THEIR LSR...MADE FOR QUITE
THE BUSY EVENING ACROSS SOUTHERN LA. MODEL ENSEMBLE HAS BEEN
CONSISTENT IN CONTINUING THIS MCS TREND...WITH FUTURE DOWNSTREAM
DEVELOPMENT AFFECTING OUR FA THROUGH THE LATE WORK WEEK.
ALTHOUGH RECENT SYNOPTIC PATTERN HAS BEEN ONE OF STABILITY PER STRONG
RIDGING...WITH ONLY PRECIPITATION COMING FROM THE SEA BREEZE...HAVE
THAT FEELING THAT OUR CWA HAS A MUCH HIGHER CHANCE OF GETTING INTO
THE ACTION OUR EASTERN NEIGHBORS EXPERIENCED LAST NIGHT. HAVE
SIGNIFICANTLY RAISED POPS WITH A HIGHER CONFIDENCE FOR INCREASED
FREQUENCY OF WIDESPREAD THUNDERSTORMS. THE QUESTION NOT BEING
IF...BUT WHEN...AS TIMING WILL BE DETERMINED BY FUTURE UPSTREAM
MCS BEHAVIOR.
CWA IN BETWEEN TWO ENTITIES WITH A DECAYING SYSTEM OVER NORTH
CENTRAL TX (AND THE EVENTUAL SFC BOUNDARIES IT LAYS OUT) AND THE
RESIDUAL NEAR-COASTAL BOUNDARY FROM SOUTHERN LAS MONDAY EVENING
CONVECTION. GOES SOUNDER PWAT VALUES RANGING 1.5-1.8...COUPLED
WITH SFC CONVECTIVE TEMPS IN THE LOWER 90S WITH LITTLE TO NO MID
LEVEL WARM LAYER...AND TAKING INTO CONSIDERATION THE NUMEROUS
VICINITY BOUNDARIES FOR WHICH TO PROVIDE LL FOCUS HAS POPS
INCREASING TO CHANCE THROUGH THIS EVENING. GFS/EURO/CANADIAN SUITE
ALL PEGGING A LATE TUESDAY EVENING SOUTHERN PLAINS MCS TRACKING
DUE SOUTH WITHIN 300-700MB FLOW OVER EASTERN TX THROUGH WEDNESDAY.
WHETHER ACTUAL MCS WILL HOLD TOGETHER LONG ENOUGH TO PRODUCE
SEVERE WEATHER ACROSS OUR FA WEDNESDAY IS STILL OPEN FOR
DEBATE...BUT CURRENT TRENDS IN THIS NEAR-STAGNANT ENVIRONMENT
ALONG WITH A POTENTIAL COLD POOL SAGGING FUTURE SOUTH...HAS PROVIDED
ENOUGH EVIDENCE TO PLACE HIGH CHANCE NORTHERN COUNTY POPS IN ON
WEDNESDAY. INVERTED-V MODEL SOUNDINGS SUGGEST A DOWNBURST THREAT
BETTER COVERED IN THE HGX HWO.
RECENT ABOVE NORMAL TEMPERATURES WILL TREND MORE TOWARDS CLIMATE
WEDNESDAY AND THURSDAY AS CLOUD COVER INCREASES...ATMOSPHERE GETS
CHURNED UP BY HEIGHTENING CONVECTIVE ACTIVITY. MID-WEEK STORMINESS
WILL MOST LIKELY MAKE FOR A MORE STABLE...QUIETER...DAY THURSDAY
WITH ANOTHER MCS FORECAST TO RUMBLE THROUGH ON FRIDAY. WEEKEND
WEATHER WILL BE HIGHLY DEPENDENT UPON FRIDAYS WEATHER...BUT AS OF
NOW...HAVE PAINTED CHANCE POPS OVER THE CENTRAL AND SOUTHERN CWA
TO ACCOUNT FOR ANY LINGERING NEAR-COASTAL BOUNDARY OR BACK-
BUILDING SCENARIO FROM NEERN CONVECTION ROUNDING THE BASE OF THE
EASTERN U.S TROF. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 96 74 92 73 94 / 30 30 50 20 20
HOUSTON (IAH) 96 73 92 72 93 / 30 30 40 20 20
GALVESTON (GLS) 91 79 90 79 89 / 30 20 30 20 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 17, 6:22 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 AM CDT TUE JUN 17 2008
TXZ163-164-176>179-195>200-210>214-226-227-235>238-181230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
722 AM CDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VARIOUS SURFACE BOUNDARIES CREATED BY INTERIOR REGIONAL THUNDERSTORM
ACTIVITY WITHIN A VERY WARM...MOIST...AND INCREASING UNSTABLE AFTERNOON
ATMOSPHERE WILL SET UP AN ENVIRONMENT CAPABLE OF SUPPORTING ISOLATED
SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM THESE THUNDERSTORMS
WILL BE DAMAGING DOWNBURST WINDS...LOCALLY FLOOD-PRODUCING RAINFALL...AND
HAIL TO QUARTER SIZE.
.DAY TWO...WEDNESDAY
THERE IS AN INCREASED CHANCE FOR ANOTHER IN A SERIES OF RED RIVER
VALLEY STORM COMPLEXES TO TRAVEL SOUTH INTO EASTERN TEXAS. IF ONE
OF THESE SYSTEMS DO AFFECT OUR AREA...THE TWO MAIN THREATS WILL
BE DAMAGING WINDS AND HEAVY RAIN. THE POTENTIAL OR SLOWER MOVING
STORMS MAY RESULT IN FLOOD-PRODUCING RAINFALL RATES.
DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Event by event
6 thunderstorm wind, 1 lightning, 1 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Houston
- When
- June 17, 1:45 PM CST
- Where
- Houston County, 0.91 mi NW of Grapeland
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 31.490, -95.480
Thunderstorm winds downed trees and power lines in the Grapeland area along FM 227 and FM 228.
Thunderstorm Wind, Houston
- When
- June 17, 2:02 PM CST
- Where
- Houston County, 0.69 mi N of Latexo
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.390, -95.470
Thunderstorm winds downed trees and power lines in the Latexo area.
Thunderstorm Wind, Houston
- When
- June 17, 2:08 PM CST
- Where
- Houston County, 0.59 mi W of Crockett
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.320, -95.460
Thunderstorm winds downed trees and power lines in the Crockett area. One tree fell on and damaged a home on 5th street in Crockett.
Thunderstorm Wind, Houston
- When
- June 17, 2:10 PM CST
- Where
- Houston County, 3.03 mi WSW of Berea
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.320, -95.350
Thunderstorm winds downed trees and power lines between Crockett and Kennard.
Thunderstorm Wind, Trinity
- When
- June 17, 2:40 PM CST
- Where
- Trinity County, Apple Spgs
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 31.220, -94.950
Thunderstorm winds downed power lines in the Apple Springs area.
Thunderstorm Wind, Walker
- When
- June 17, 3:05 PM CST
- Where
- Walker County, Huntsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 30.720, -95.570
Two 70 to 100 foot pine trees were downed on the south side of Huntsville.
Lightning, Walker
- When
- June 17, 3:05 PM CST
- Where
- Walker County, Huntsville
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 30.720, -95.570
A large oak tree was struck by lightning and fell upon a couple of vehicles.
Hail, Fort Bend
- When
- June 17, 6:15 PM CST to 6:17 PM CST
- Where
- Fort Bend County, 0.6 mi E of Sugarland
- Measured
- 0.75 in hail
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 29.620, -95.620
Penny size hail was reported in Sugar Land.
Funnel Cloud, Fort Bend
- When
- June 17, 7:00 PM CST
- Where
- Fort Bend County, 3 mi S of Rosenberg
- Reported by
- Law Enforcement
- Coordinates
- 29.507, -95.800
A funnel cloud was sighted at the intersection of FM 2218 and Powerline Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
- Hail and Damaging Winds in Maine, June 17, 20081.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117640, 117647, 117651, 117652, 117654, 118583, 118584, 117656, 117657.